Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 355, NWS Jackson, MS

October 19, 2004Attala County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 19, 2004, 8:00 PM CDT for Attala County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2004, 8:00 PM CDT (01:00 UTC)
Expired
Oct 19, 2004, 8:40 PM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Attala County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 96 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 19, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2604 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2604 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
2.5
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 200100
SVRJAN
MSC007-200140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
800 PM CDT TUE OCT 19 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATTALA COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF KOSCIUSKO

* UNTIL 840 PM CDT

* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR KOSCIUSKO...AND MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ETHEL BY 815 PM CDT

LAT...LON 3312 8973 3294 8970 3294 8932 3319 8932

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 2:46 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Oct 19, 2:46 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CDT TUE OCT 19 2004

...FORECAST CHALLENGE IS PRECIP CHANCES TONIGHT AND TOMORROW IN THE
NEXT FEW DAYS...

.SHORT TERM...THE ZONAL PATTERN OVER THE CWA WILL BE CHANGING BY
TOMORROW MORNING AND THE OVERALL PATTERN AMPLIFIES AS A DEEP TROUGH
SLIDES DOWN THE WEST COAST. THIS WILL CAUSE THE UPPER FLOW TO
BECOME MORE WNW TO NW AS THE UPPER RIDGE DEVELOPS OVER EAST TX
DURING THE NEXT 36 TO 48 HRS.

TONIGHT AS THE UPPER JET WILL WEAKENS AND DRIER AIR BEGINS TO FILTER
INTO THE CWA...THE SEVERE THREAT AND SHRA AND TSRA WILL BEGIN
TO DIMINISH. THE BOUNDARY THAT WAS DRAPED JUST NORTH OF THE CWA WILL
PUSH THROUGH THE AREA AS A SFC HIGH PUSHES SOUTH OUT OF MID
MISSISSIPPI VALLEY THIS WILL ALSO AID IN DRYING OUT THE REGION.
TONIGHT THE THETA E RIDGE WILL PUSH OFF TO THE EAST AND A THETA E
TROUGH WILL BE OVER THE NORTHERN HALF OF THE CWA BY MIDDAY TOMORROW.
THERE WILL BE WEAK ISENTROPIC LIFT OVER THE AREA BUT WITH LITTLE
MOISTURE TO WORK WITH COND PREF DEF ARE NEAR 100 MB. ALSO PW VALUES
WILL BE DROPPING TO LESS THAN 1.5 AND BY THURSDAY MORNING SOME AREAS
IN THE NORTHEAST WILL HAVE LESS THEN .75. SO PRECIP CHANCES ARE NOT
LOOKING GREAT. AHEAD OF THE BOUNDARY IN SOUTHERN PORTIONS OF THE CWA
WE COULD SEE A FEW SHRA AND TSRA. THERE WILL BE A WEAK S/W WHICH WILL
MOVE THROUGH THE NW FLOW TOMORROW AND WITH HIGHER MOISTURE IN THE
SOUTH A FEW SHRA AND TSRA MAY DEVELOP. AS FOR SEVERITY OF THE
ACTIVITY IN THE SOUTH TOMORROW AFTERNOON AND EVENING...IT LOOKS TO BE
A LITTLE MORE SUBDUED. AS FOR THURSDAY AND FRIDAY THE WEATHER LOOKS
RELATIVELY QUIET AS THE RIDGE AT THE SFC AND ALOFT CONTROLS THE
WEATHER OVER OUR AREA. AS THE UPPER LOW OVER THE WEST COAST CONTINUES
TO DIG THE RIDGE WILL CONTINUE TO AMPLIFY OVER THE CENTRAL CONUS. BY
THURSDAY NIGHT THE UPPER TROUGH WILL BEGIN TO LIFT TO THE NORTHEAST.
THIS WILL CAUSE THE RIDGE AXIS TO MOVE OVER THE REGION EARLY FRIDAY
AND THIS IS GOING TO KEEP THE CWA DRY. BY FRIDAY NIGHT THE RIDGE AXIS
WILL BEGIN TO SHIFT EAST OF THE AREA AND THE UPPER LOW WILL APPROACH
THE CENTRAL PLAINS WHICH WILL BRING US OUR NEXT CHANCE OF PRECIP THIS
WEEKEND.

.LONG TERM...EXTENDED MODELS IN A LITTLE BETTER AGREEMENT WITH
BRINGING A STRONG SYSTEM THROUGH THE CENTRAL PLAINS LATE FRIDAY
AND EARLY THIS WEEKEND. GFS IS SLIGHTLY FASTER THAN THE CANADIAN WITH
THE ECMWF THE WEAKEST AND FASTEST. AS THE UPPER LOW CONTINUES TO
LIFT TO THE NORTHEAST THE RIDGE WILL BEGIN TO BREAK DOWN AND THE
UPPER FLOW WILL SHIFT TO SW AND PACIFIC MOISTURE WILL BEGIN TO PUSH
BACK INTO THE REGION. BY SATURDAY MORNING THE UPPER LEVEL LOW WILL BE
IN SOUTHERN MN...WHILE THE SURFACE LOW PUSHES NORTHEAST INTO EASTERN
MN/WESTERN WI. THE TRAILING COLD FRONT WILL PUSH INTO THE CWA BY LATE
SATURDAY BEFORE STALLING OUT OVER THE COAST BY SUNDAY NIGHT. THIS
FRONT WILL PROVIDE THE FOCUS TO ALLOW SHRA AND TSRA AS WE TRANSITION
BACK TO ZONAL FLOW...WHICH WILL ONCE AGAIN SEND WEAK IMPULSES OVER
THE CWA. IF GFS IS RIGHT THEN NEXT WEEK WILL BASICALLY MIRROR THIS
WEEK WITH SHRA AND TSRA POSSIBLE SUNDAY THROUGH WEDNESDAY WITH THE
UPPER RIDGE BUILDING IN THURSDAY...SECOND VERSE SAME AS THE FIRST.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

CAB
Hazardous weather outlook, Oct 19, 4:29 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
429 PM CDT TUE OCT 19 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
202129-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
429 PM CDT TUE OCT 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF
A MERIDIAN TO YAZOO CITY TO INDIANOLA LINE THIS  EVENING.  THE
MAIN RISK WITH THESE STORMS WILL BE HAIL GREATER THAN THREE
QUARTERS OF AN INCH AND ISOLATED TORNADOES.

THERE IS ALSO A CHANCE OF STRONG THUNDERSTORMS AS FAR SOUTH AS
THE INTERSTATE 20 CORRIDOR EAST OF INTERSTATE 55 THROUGH THE
EVENING HOURS.	THE MAIN RISK WITH THESE STORMS WILL BE HAIL LESS
THAN THREE QUARTERS OF AN INCH AND WINDS AROUND 50 MPH.

SOUTHERLY WINDS HAVE BROUGHT IN WARM MOIST AIR FROM THE GULF OF
MEXICO. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE  ACROSS THE
REGION EARLY THIS EVENING.  AS THE DISTURBANCE MOVES EAST...ALONG
A NEARLY STATIONARY BOUNDARY IN NORTH MISSISSIPPI...STRONG TO
SEVERE THUNDERSTORMS ARE LIKELY TO  DEVELOP.  ADDITIONALLY THERE
WILL BE A SUFFICIENT AMOUNT OF WIND SHEAR IN THE LOWER LAYERS OF
THE ATMOSPHERE AND...AS A RESULT...ISOLATED TORNADOES WILL BE
POSSIBLE.

NO STRONG OR SEVERE STORMS ARE EXPECTED ON WEDNESDAY.

...FLOODING...
LOCALLY HEAVY RAINFALL COULD OCCUR ACROSS THE HIGHWAY 82 CORRIDOR
GENERALLY EAST OF INTERSTATE 55 AS THUNDERSTORMS DEVELOP AND
CROSS THE SAME LOCATIONS REPEATEDLY FOR A FEW HOURS THROUGH THIS
EVENING.  SOME TEMPORARY PONDING OF WATER ON ROADWAYS AND IN POOR
DRAINAGE AREAS WILL BE POSSIBLE.

SOUTHERLY WINDS HAVE BROUGHT IN WARM MOIST AIR FROM THE GULF OF
MEXICO. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE  ACROSS THE
REGION BY EARLY THIS EVENING.  AS THE DISTURBANCE MOVES
EAST...ALONG A NEARLY STATIONARY BOUNDARY IN NORTH
MISSISSIPPI...THUNDERSTORMS WITH LOCALLY HEAVY RAINS ARE LIKELY
TO  DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF  STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS...WILL BE NEEDED  THROUGH THIS EVENING MAINLY NORTH OF
INTERSTATE 20. OTHERWISE... ACTIVATION IS NOT EXPECTED WEDNESDAY
THROUGH NEXT MONDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Oct 19, 3:45 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0345 PM CDT TUE OCT 19 2004

MSZ040-047>049-053>056-063>066-072>074-192145-
CLAIBORNE MS-COPIAH MS-COVINGTON MS-FORREST MS-HINDS MS-ISSAQUENA MS-
JEFFERSON DAVIS MS-JONES MS-LAMAR MS-LAWRENCE MS-MARION MS-RANKIN
MS-SIMPSON MS-SMITH MS-WARREN MS-

TORNADO WATCH NUMBER 866 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
CLAIBORNE...    COPIAH...       COVINGTON...    FORREST...
HINDS...        ISSAQUENA...    JEFFERSON DAVIS...JONES...
LAMAR...        LAWRENCE...     MARION...       RANKIN...
SIMPSON...      SMITH...        WARREN...

MSZ050>052-057-058-192145-
CLARKE MS-JASPER MS-LAUDERDALE MS-NEWTON MS-SCOTT MS-

TORNADO WATCH NUMBER 866 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES:

IN MISSISSIPPI...
CLARKE...       JASPER...       LAUDERDALE...   NEWTON...
SCOTT...
Local storm report, Oct 19, 4:46 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 W PHILADELPHIA        32.77N 89.20W
10/19/2004  1.25 INCH        NESHOBA            MS   EMERGENCY MNGR

&&

BYRD
Local storm report, Oct 19, 7:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
734 PM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             NEWTON                  32.32N 89.16W
10/19/2004  0.75 INCH        NEWTON             MS   EMERGENCY MNGR

&&

BYRD

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 7:25 PM CDTSevere Thunderstorm WarningJANAttala, Holmes, Madison, Yazoo50 min
Oct 19, 8:32 PM CDTSevere Thunderstorm WarningJANLeake28 min
Oct 19, 8:48 PM CDTSevere Thunderstorm WarningJANChoctaw, Winston27 min
Oct 19, 9:16 PM CDTSevere Thunderstorm WarningJANWinston44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.